Illinois, 2008

Winter Weather in Illinois, February 11, 2008

February 11, 2008 · NWS LSX · 11 events in 11 counties and zones

Light freezing rain and sleet fell during the morning hours of February 11, 2008 resulting in numerous auto accidents and schools closing early. Three injuries were reported in accidents in Clinton County.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Light freezing rain and sleet fell during the morning hours of February 11, 2008 resulting in numerous auto accidents and schools closing early. Three injuries were reported in accidents in Clinton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 11, 6:12 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 11, 6:12 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
612 AM CST MON FEB 11 2008

.DISCUSSION...
PRECIPITATION HAS ALREADY DEVELOPED ACROSS SOUTHEAST
KANSAS...NORTHWEST OKLAHOMA...AND SOUTHWEST MISSOURI...AND IS HEADED
TOWARD THE AREA.  ALL GUIDANCE HAS SETTLED DOWN ON A PRIMARILY
FREEZING RAIN/SLEET EVENT ACROSS SOUTHEAST MISSOURI...CHANGING TO
SLEET AND SNOW FURTHER NORTH INTO SOUTHWEST ILLINOIS...AND PRIMARILY
SNOW WITH SOME FREEZING DRIZZLE MIXED IN ALONG AND NORTH OF THE I-70
CORRIDOR.  HAVE CONVERTED THE REMAINDER OF THE WINTER STORM WATCH
OVER TO A WINTER WEATHER ADVISORY.  THINK SNOW AMOUNTS WILL FALL
SHORT OF ADVISORY CRITERIA ACROSS MUCH OF THE ADVISORY
AREA...HOWEVER...ALL MODEL SOUNDINGS ALONG THE I-70 CORRIDOR HINT AT
AN EXTENDED PERIOD OF FREEZING DRIZZLE AS THE LOWER AND MIDDLE
LAYERS WARM THROUGH THE DAY AND INTO THE EVENING DUE TO STRONG WARM
ADVECTION AND DIABATIC PROCESSES.  THIS REMOVES THE ICE CRYSTALS
FROM THE CLOUDS AND LEAVES SUPER COOLED WATER DROPLETS.
TEMPERATURES AT THIS TIME ARE PRIMARILY IN THE LOW TO MID TEENS
ACROSS THE ADVISORY AREA AND I DONT THINK SURFACE TEMPERATURES ARE
GOING TO GET ABOVE FREEZING TODAY...SO EVEN 2-5 HUNDREDTHS OF SUPER
COOLED DRIZZLE WILL FREEZE INSTANTLY TO UNTREATED SURFACES CAUSING
POTENTIALLY HAZARDOUS CONDITIONS ON ROADS.  AS THE LOW LEVEL JET
NOSES NORTHEAST INTO ILLINOIS TODAY...IT WILL RUN INTO PROGRESSIVELY
COLDER AIR.  WHILE SOUNDINGS ARE INDICATIVE OF FREEZING RAIN OVER
THE SOUTHEAST MISSOURI...OVER SOUTHERN ILLINOIS THEY ARE INDICATIVE
OF A SNOW/SLEET MIXTURE...ESPECIALLY THIS EVENING.  ITS A
BORDERLINE ADVISORY/WARNING SITUATION IN THE SALEM AREA FOR INSTANCE
WHERE SOUNDINGS ARE HINTING AT A 3-5 HOUR PERIOD OF SLEET.  IF THE
PRECIPITATION IS HEAVY ENOUGH WELL BE PUSHING OUR 1/2 INCH OF SLEET
WARNING CRITERIA OVER THERE.

ALL THIS ADDS UP TO A VERY COMPLEX FORECAST FOR THE NEXT 24 HOURS OR
SO...BASED PRIMARILY ON THE THERMAL PROFILES OF THE NAM.  AN ERROR
OF A FEW DEGREES OR A FEW MILES IN ANY DIRECTION WILL DRASTICALLY
ALTER THE WEATHER ACROSS THE AREA.

MANY THANKS TO SURROUNDING UFOS FOR THE COLLABORATION COORDINATION
ON THIS TRICKY FORECAST

CARNEY

&&

.AVIATION...
FOR THE 12Z TAFS...
LEFT GOING FORECAST PRETTY MUCH ALONE WITH VFR CONDITIONS THIS
MORNING AND LOWERING CIGS DURING THE AFTERNOON AT ALL SITES.
STL/SUS/COU WILL BE ON THE NORTHERN EDGE OF THE PRECIP SHIELD WITH
UIN NOT SEEING MUCH PRECIP AT ALL. COUS PRECIP SHOULD REMAIN RATHER
LIGHT THROUGHOUT THE DAY. STL/SUS SHOULD SEE A BETTER CHANCE FOR
ACCUMULATING SNOW...ESPECIALLY LATE THIS AFTERNOON AND EARLY
EVENING. THIS IS ALSO THE BEST PERIOD FOR EXPERIENCING IFR VSBYS
WITH THIS SYSTEM. TEMPERATURES APPROACH THE FREEZING MARK ALOFT
AROUND 00Z...SO ADDED SLEET. THERE MAY BE A PERIOD OVERNIGHT OF
SOME FREEZING DRIZZLE AREA WIDE...BUT COU SHOULD SEE THE BEST
CHANCE OF A LIGHT GLAZING. CIGS WILL CONTINUE TO DECREASE
OVERNIGHT. A COLD FRONT WITH NORTHWESTERLY WINDS IS EXPECTED TO
PUSH THROUGH THE REGION TOWARDS DAWN...BUT DUE TO THE LENGTH OF
GOING FORECAST...DECIDED TO LEAVE IT FOR THE 18Z TAF SET.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR CRAWFORD-IRON-
     MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-WASHINGTON.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     BOONE-CALLAWAY-JEFFERSON-LINCOLN-MONTGOMERY-ST. CHARLES-ST.
     LOUIS-ST. LOUIS CITY-WARREN.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR COLE-FRANKLIN-
     GASCONADE-MONITEAU-OSAGE.

IL...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR RANDOLPH IL-
     WASHINGTON IL.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-JERSEY IL-MADISON
     IL-MARION IL-MONROE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Feb 11, 5:54 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
554 AM CST MON FEB 11 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
554 AM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION WILL DEVELOP OVER THE AREA
TODAY...AND CONTINUE THROUGH TONIGHT. THE PRECIPITATION WILL
PRIMARILY BE SNOW ALONG AND NORTH OF THE INTERSTATE 70
CORRIDOR...WITH A MIXTURE OF SNOW AND SLEET INTO SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS...AND FREEZING RAIN AND SLEET SOUTH
OF A LINE FROM BOURBON TO FARMINGTON. FREEZING DRIZZLE AND SLEET MAY
ALSO MIX IN WITH THE SNOW ALONG THE INTERSTATE 70 CORRIDOR THIS
AFTERNOON AND TONIGHT. PLEASE REFER TO SPECIFIC WINTER WEATHER
ADVISORIES AND WINTER STORM WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SNOW AND FREEZING RAIN THURSDAY NIGHT AND
FRIDAY AS ANOTHER STORM SYSTEM MOVES ACROSS THE REGION.

THERE IS A CHANCE OF SNOW SATURDAY AND SATURDAY NIGHT OVER
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS AS YET ANOTHER STORM
SYSTEM AFFECTS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND ICE
ACCUMULATION TO THE NATIONAL WEATHER SERVICE TODAY AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Local storm report, Feb 11, 9:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
913 AM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     SLEET            STEELVILLE              37.97N 91.36W
02/11/2008  E0.10 INCH       CRAWFORD           MO   LAW ENFORCEMENT

            SLEET COVERING THE GROUND

&&

FGLASS
Local storm report, Feb 11, 9:17 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
917 AM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     SLEET            POTOSI                  37.94N 90.78W
02/11/2008  E0.10 INCH       WASHINGTON         MO   LAW ENFORCEMENT

            SLEET COVERING THE GROUND

&&

FGLASS
Local storm report, Feb 11, 9:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
919 AM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     FREEZING RAIN    VIBURNUM                37.72N 91.13W
02/11/2008  E0.00 INCH       IRON               MO   LAW ENFORCEMENT

            LIGHT GLAZE

&&

FGLASS
Local storm report, Feb 11, 9:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
921 AM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     ICE STORM        CENTERVILLE             37.44N 90.96W
02/11/2008                   REYNOLDS           MO   LAW ENFORCEMENT

            MIX OF FREEZING RAIN AND SLEET. GROUND IS COVERED AND
            ROADS ARE SLICK.

&&

FGLASS
Local storm report, Feb 11, 9:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
923 AM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     ICE STORM        2 SSW POTOSI            37.91N 90.80W
02/11/2008                   WASHINGTON         MO   TRAINED SPOTTER

            FREEZING RAIN AND SLEET MIX. ROADS ARE COVERED AND QUITE
            SLICK.

&&

FGLASS
Local storm report, Feb 11, 9:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
947 AM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SLEET            FARMINGTON              37.78N 90.43W
02/11/2008  E0.00 INCH       ST. FRANCOIS       MO   LAW ENFORCEMENT

            GROUND IS COVERED

&&

FGLASS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Bond

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
Bond forecast zone
Reported by
Trained Spotter
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Winter Weather, Calhoun

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Winter Weather, Clinton

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
Clinton forecast zone
Injuries
0 direct, 3 indirect
Reported by
Trained Spotter
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Winter Weather, Fayette

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Winter Weather, Jersey

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
Jersey forecast zone
Reported by
Trained Spotter
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Winter Weather, Madison

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Winter Weather, Marion

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Winter Weather, St. Clair

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82703, 82705, 82706, 82707, 82709, 82710, 82712, 82713, 82714, 82715, 82716.